Prednisone and lung disease

Hi all. I am new here. I am a full time caregiver for my mom who is in her 80s and has COPD and fibrosis. She recently started a tapering dose of prednisone for a rheumatoid arthritis flare. Since then I have noticed that she is having greater difficulty breathing with activity although her oxygen levels (she is on oxygen) remains high. My first question is could the prednisone have anything to do with this? Also, I am trying to get her insurance company to approve a nebulizer for home use. She has an Advair HFA and an Albuterol HFA. For her COPD, is there anything else I could look in to to help her? TIA

30 Replies

  • Hi welcome to the group I am also newbie but think everyone must be sleeping but I am sure you will get loads of advice once they are up and about lol anyway just wanted to say hello and hope you get your answers regards Christine x

  • Mfeex welcome to the site hope the others can answer your questions their a good bunch take care x

  • No. I take pred to help with my breathing it doesn't hinder it

  • Prednisone and an anti-biotic is part of my emergency treatment if I get and exacerbation. It helps my breathing. Has she got a reliever such as Ventolin to help with her shortness of breath?

  • Hi welcome to our group. I too have copd and a have prednisone many times, I would mention this to you dr as they may not agree with your mum there are lots of side effects although I have not experienced them apart from not sleeping well when on them. I am on oxygen 24/7 still get short of breath occasionly especially when I am tired. I had a nebuliser at home for a while not sure why you need insurance I was never told that it was neccasary. Hope you get the card you need for your mum, I am sure you will get lots of advise on here. Keep us posted

    Sue x

  • Standard relief for a COPD flare up is pred with an antibiotic, it shouldnt cause breathlessness. Has your mum had it b4, because if not maybe there's something in it she's intolerant of, that could maybe cause it. Hope she gets over it soon x

  • Steroids like Prednisone are usually given as anti-inflammatories, so should help with breathlessness.

  • Hi, a warm welcome to the British Lung Foundation forum.

    I'm guessing you're in the U.S.? Hence the previous question re insurance (we get free healthcare here in UK, 18-60 year olds pay for medication only. Some people do pay for private health insurance).

    The pred should be lessening the inflammation to help your mums breathing. I presume she's had it before so would know if she's intolerant to it? If she's tapering down now perhaps it's too soon.

    I'm not at all qualified to advise but perhaps it's to do with the RA affecting her breathing. I do think you need to speak to her doctor about it.

    So sorry I can't be more help, others will be along soon who know more about O2 & RA.

    All the best to you and you mum. Peege

  • I'm not sure why your mother is on Prednisone it weekend your bones I've had it many times did not help but I do have a crushed t7 bone in my back

  • For an RA flare up

  • Are the inhalers new to her? I think some of the newer inhalers such as advair can cause troubles if she is sensitive to it. just a thought

  • I just got a nebuliser from my hospital no Charge and free servicing as it does not use oxygen supply but saline and salbutamol - insurance should be no problem. I also take it to Europe when I travel using aconverter plug. or even any where I go in UK . It is essential for me . It is just part of my house insurance contents . Hope this may be helpful

  • Hello Mfeex, It might be that the prednisilone your mum was given for her RA flare up helped her breathing and now that it's being reduced she's feeling more breathless with activity. It would be best to speak to your doctor. Sue x

  • Hi... I too live in the US and completely understand the insurance issues.. I have copd and my Dr has me on a Combivent inhaler.. I absolutely believe this inhaler is the best there is... I've tried others but I keep going back to this one.. I'm also on Symbicort and Ventolin....I wish your mom well..I also think you are a wonderful person for taking on the care of your mom as I know many who wouldn't... Good day to you..

  • What is combi-vent?

  • Yes I am curious too.

  • Combivent is ipratopium and albuterol...same as the Duo-neb used in the nebulizer.

    Also, Medicare will cover the nebulizer when prescribed by a doctor. After13 months you own the machine.

  • We can't find a medical supplier who takes Medicare.

  • Does it help your breathing better than spiriva ventolin symbicort

  • Hi Prednisone should make her breathing better not worse so I would not think it was that.As for a nebuliser 'my sister advertised for one on our local radio and was over run with offers xx

  • Ido t think prednisone works for everyone I've had it many times does not do anything for me

  • He did prescribe it but it was not approved by her insurance.

  • Oh my goodness! Thank you so much! I will take a look now.

  • Hi Mfeex and welcome to the group! Forget the insurance and pay for the nebulizer yourself. Your Mom will need it if she wants to breathe and live longer. Her inhaler meds along with a nebulizer are essential. At stage 4, we all get shortness of breath with activity. Good luck and God bless both of you!

  • Thank you. We can't afford it on top of all of her medications but I am trying to find a way.

  • I understand. Good luck to you and many prayers for you both!

  • Mfeex, did you find your mom a nebulizer machine? I am only asking because I asked at one of our local nursing homes and was given one. If you still need one let me know where to mail it and I will send it to you.


  • Bonita, thank you! You are the sweetest! I think I have it sorted out with my mom's oxygen supply company but I will know more next week. I will let you know if I still need it. Thank you!

  • I've taken predisone, with no affect. I believe some people can have reactions but not sure of reactions.

  • Prednisone decreases inflammation within the you are tapering the dose breathing is becoming increasingly difficult for your mom if I correctly understand your statement. Medications like Prednisone are used for several different types of auto immune disorders and each one has different criteria. I would speak with both doctors the rheumatologist and the pulmonologist regarding the slowing of the tapering dose. Allowing the lungs and body more time to adjust to the decrease in dose. Welcome...and I hope I was helpful.

You may also like...